[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.248.103. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    Views 2,173
    Citations 0
    Original Investigation
    Substance Use and Addiction
    July 20, 2020

    Critical Illness Secondary to Synthetic Cannabinoid Ingestion

    Author Affiliations
    • 1Department of Medicine, Mount Sinai Morningside and Mount Sinai West Hospitals, Icahn School of Medicine at Mount Sinai, New York, New York
    • 2Now at Division of Pulmonary, Critical Care, and Sleep Medicine, MetroHealth Hospital Center, Case Western Reserve University, Cleveland, Ohio
    • 3Now at Division of Pulmonary, Critical Care, and Sleep Medicine, New York University, New York, New York
    • 4Now at Department of Critical Care Medicine, Cleveland Clinic, Cleveland, Ohio
    • 5Now at Division of Pulmonary, Critical Care, and Sleep Medicine, Mount Sinai Morningside and Mount Sinai West Hospitals, Icahn School of Medicine at Mount Sinai, New York, New York
    JAMA Netw Open. 2020;3(7):e208516. doi:10.1001/jamanetworkopen.2020.8516
    Key Points español 中文 (chinese)

    Question  What are the clinical manifestations of synthetic cannabinoid intoxication, and are they life threatening?

    Findings  This case series of 30 adult patients describes the acute neurologic and cardiopulmonary complications of synthetic cannabinoid intoxication, including severe toxic encephalopathy, acute respiratory failure, and death.

    Meaning  These findings suggest that synthetic cannabinoids are a continued public health threat, with potential for morbidity and mortality from acute intoxication.

    Abstract

    Importance  Synthetic cannabinoids (SCs), commonly known as K2, spice, or fake weed, are cheap, artificially manufactured recreational drugs that have emerged as a major public health threat in various regions of the US.

    Objective  To describe the clinical manifestations of SC intoxication.

    Design, Setting, and Participants  This case series assessed adults admitted to the intensive care unit from 2014 to 2016 with acute life-threatening complications of SC use. Data analysis was completed in October 2016.

    Exposures  Use of SCs such as K2, spice, or other synthetic versions of cannabinoids.

    Main Outcomes and Measures  Data collected included patient demographic data, medical history, presenting symptoms, physical findings, laboratory and imaging data, and intensive care unit and hospital course.

    Results  Thirty patients (mean age, 41 years [range, 21-59 years]; 24 men [80%]) with SC ingestion were admitted to the intensive care unit over a 2-year period. Thirteen patients were undomiciled. The majority had a history of polysubstance abuse, psychiatric illness, or personality disorder. The admission diagnoses were coma (10 patients [33%]), agitation (10 patients [33%]), and seizure (6 patients [20%]). Eighteen patients (60%) had acute respiratory failure, and tracheal intubation was required in 21 patients (70%) for either airway protection or acute respiratory failure. Rhabdomyolysis was noted in 8 patients (26%). A man developed transient cerebral edema with loss of gray-white differentiation but had complete recovery. A woman with history of asthma died of acute respiratory distress syndrome. All patients underwent routine toxicology testing, which was unrevealing in 16 cases and revealed coingestion in the remainder. Sixteen patients (53%) left the hospital against medical advice.

    Conclusions and Relevance  Ingestion of SCs can lead to life-threatening complications, including severe toxic encephalopathy, acute respiratory failure, and death. Synthetic cannabinoids are undetectable in routine serum and urine toxicology testing but can be suspected on the basis of history and clinical presentation, which may include extreme agitation or coma. Frontline clinicians must be aware of the presentation and be vigilant in suspecting SC intoxication.

    ×